Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 14, 2021, 8:57 PM CDT for Lyon County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2021, 8:57 PM CDT (01:57 UTC)
- Expired
- Oct 14, 2021, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.50 in
- Wind
- 30
County Lyon County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS83 KTOP 150157 SPSTOP Special Weather Statement National Weather Service Topeka KS 857 PM CDT Thu Oct 14 2021 KSZ054-055-150230- Lyon-Osage- 857 PM CDT Thu Oct 14 2021 ...A strong thunderstorm will impact portions of southwestern Osage and east central Lyon Counties through 930 PM CDT... At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near Reading, moving east at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Reading. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3848 9606 3854 9610 3863 9590 3850 9585 TIME...MOT...LOC 0157Z 251DEG 15KT 3851 9603 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH $$ Baerg
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 14, 6:33 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Oct 14, 6:33 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 633 PM CDT Thu Oct 14 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 223 PM CDT Thu Oct 14 2021 Scattered showers and a few embedded rumbles of thunder set up over southeastern portions of the forecast area this evening and then colder air moves into during the day tomorrow bringing the potential for frost on Saturday morning. No significant change in the upper level pattern from the past 24 hrs. A subtle wave of energy is working into the TX panhandle around a broad trough over the western CONUS. This wave will continue to work into the area by this evening. Have the highest chances for showers with an embedded thunderstorm or two along and southeast of the turnpike as a general area of focus. Shallow omega forcing appears to be strong enough along with up to 600 J/kg of MUCAPE to probably bring a few rumbles of thunder late this evening into part of the overnight. Lapse rates aren't steep at all, so should be a gradual ascent. Not anticipating severe weather but this looks to be the last decent chance for rain over the area for most of the next 5-7 day period. Colder air works into the area during the day on Friday as the upper lobe of energy shifts east and the pattern continues to become more progressive. This will bring cold enough air into the region by Saturday morning with lows dipping into the middle 30s. Still have a few areas of frost in the forecast grids for a few hours around sunrise Saturday. Likely a frost advisory for a few north central KS counties may come either during the forecast update tonight or tomorrow afternoon. The main impact would be to any sensitive vegetation still producing anything of value. With temperature only in the 50s on Friday, a decent bump should take place into the day on Saturday and Sunday with upper 60s and 70s for the weekend under an upper level ridge bringing return flow and rising heights to the region. Overnight lows still looking to range mainly in the 40s over the period outside of Saturday morning. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 627 PM CDT Thu Oct 14 2021 VFR conditions are expected to prevail through the period. Scattered showers, possibly an isolated thunderstorm, are expected to move across eastern KS through the evening hours. The best chances for rainfall looks to remain east of MHK, therefore have not mention SHRA or VCSH. Precipitation should be northeast of the terminals around 08Z. Northwesterly winds will increase to 10-15 kt with gusts up to 20 kt by 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Baerg
Hazardous weather outlook, Oct 14, 2:27 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 227 PM CDT Thu Oct 14 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-151930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 227 PM CDT Thu Oct 14 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are possible this evening and overnight, with greatest chances generally along and southeast of an Abilene to Hiawatha line. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frost is possible over portions of north central Kansas by Saturday morning as temperatures fall into the middle 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 14, 8:57 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 857 PM CDT Thu Oct 14 2021 KSZ054-055-150230- Lyon-Osage- 857 PM CDT Thu Oct 14 2021 ...A strong thunderstorm will impact portions of southwestern Osage and east central Lyon Counties through 930 PM CDT... At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near Reading, moving east at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Reading. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3848 9606 3854 9610 3863 9590 3850 9585 TIME...MOT...LOC 0157Z 251DEG 15KT 3851 9603 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Baerg
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:11 AM CDT | Frost Advisory | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 11 more | 30 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.